Thunderstorm Wind, Clay
- When
- June 22, 12:28 AM CST
- Where
- Clay County, (3se)spencer Muni Ar
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.170, -95.200
Thunderstorms produced damaging winds in Clay County in northwest Iowa on the early morning of June 22nd, not long after midnight.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced damaging winds in Clay County in northwest Iowa on the early morning of June 22nd, not long after midnight.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 21, 9:45 PM CST, 2 hours 43 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 1045 PM CDT TUE JUN 21 2016 .SHORT TERM...(This evening through Wednesday) Issued at 305 PM CDT Tue Jun 21 2016 Expect thunderstorms to be slow to develop this evening as the instability, theta-e, and moisture gradients move north into the area. For one, surface moisture is lagging, so storms will likely be elevated all around. Still, the above parameters become very strong upstairs during the night, and a broad low level jet will be spreading northeast. Therefore, still expect the whole night to involve a steady increase in storms, and we still look for a potential complex to develop to the northwest and move southeast later tonight. These storms have the ingredients to become severe, though the risk over the southwest half of the area, say southwest of Mitchell to Storm Lake, may not be that great simply for a low coverage of storms to begin with. Anyway, to the north and northeast, we could get busy late tonight. Temperatures will drop to lows in the 60s tonight. Storms are expected to move rapidly east of the area Wednesday morning, as dynamic support moves east, and as favorable nighttime parameters fade with the coming of daybreak. Skies will steadily clear late Wednesday morning and afternoon, and a northwesterly breeze will develop behind the passing surface low. Highs will be in the 80s. .LONG TERM...(Wednesday night through Tuesday) Issued at 305 PM CDT Tue Jun 21 2016 Wednesday night through Thursday night looking dry and pleasant with below normal dew points and fairly light winds care of a fast moving surface high pressure and push of drier air. Lows on Thursday morning likely to be from the mid 50s to lower 60s while highs on Thursday will be from the upper 70s to mid 80s. By Thursday night return flow begins to develop so lows will increase but remain seasonal, generally near 60 in northwest Iowa to the upper 60s in central South Dakota. This will lead to a warm, increasingly humid and breezy day Friday with highs climbing back into the mid 80s to mid 90s and dew points likely back close to 70. In the outer periods (Saturday through Tuesday), Friday night into Saturday could prove to be busy as a fairly strong wave scrapes through to the northwest. At this tie it looks like there will be a chance for overnight thunderstorms and then a chance for Saturday afternoon thunderstorms more than likely with the better chances in northwest Iowa and southwest Minnesota. Monday through Wednesday will see broad northern stream troughing with what should be minimal threats for thunderstorms. Temperatures also likely to be at or a little below normal, especially the low temperatures. If the pattern evolves as expected humidity values also likely to be below normal. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1043 PM CDT Tue Jun 21 2016 Mainly vfr conditions are expected through the taf period. Thunderstorms will continue to be a concern across the area as a cluster of storms tracks through the region through around daybreak. MVFR visibility and ceilings will be possible under thunderstorms...along with strong winds and hail. There is some indication that mvfr ceilings will linger behind the storms through around mid morning. && .FSD Watches/Warnings/Advisories... SD...None. MN...None. IA...None. NE...None. && SHORT TERM... LONG TERM...08 AVIATION...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1108 AM CDT TUE JUN 21 2016 IAZ001>003-012>014-021-022-032-MNZ071-072-080-081-089-090-097-098- SDZ038>040-053>056-061-062-067-221615- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-CHEROKEE- BUENA VISTA-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES- JACKSON-PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS-SANBORN-MINER- LAKE-MOODY-MCCOOK-MINNEHAHA-LINCOLN SD- 1108 AM CDT TUE JUN 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS EVENING AND BECOME MORE WIDESPREAD LATE TONIGHT INTO WEDNESDAY MORNING. SOME OF THESE STORMS MAY BE SEVERE...PRODUCING HAIL TO THE SIZE OF GOLF BALLS AND GUSTS TO 65 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FEW LINGERING STORMS WILL BE POSSIBLE THROUGH THE MORNING HOURS WEDNESDAY ACROSS SOUTHWEST MINNESOTA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THERE IS A CHANCE OF THUNDERSTORMS EAST OF INTERSTATE 29 FRIDAY MORNING. A FEW OF THESE STORMS MAY PRODUCE LARGE HAIL. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY INTO SATURDAY NIGHT. IF THESE STORMS DEVELOP...THEY MAY ALSO PRODUCE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 7 PM. IAZ020-031-NEZ013-014-SDZ050-052-057>060-063>066-068>071-221615- PLYMOUTH-WOODBURY-DIXON-DAKOTA-GREGORY-JERAULD-BRULE-AURORA- DAVISON-HANSON-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-BON HOMME- YANKTON-CLAY SD-UNION- 1108 AM CDT TUE JUN 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...NORTHEAST NEBRASKA...CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING...BECOMING MORE WIDESPREAD LATE TONIGHT INTO WEDNESDAY MORNING. A FEW OF THESE STORMS MAY PRODUCE HAIL TO THE SIZE OF PING PONG BALLS AND WINDS TO 60 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WARM AND HUMID CONDITIONS CAN BE EXPECTED ON FRIDAY. HEAT INDEX VALUES WILL APPROACH 95-100 DEGREES. THERE IS A CHANCE OF THUNDERSTORMS SATURDAY. A FEW STORMS MAY BE SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 7 PM.
The Sioux Falls radar (KFSD), 132 km away, was scanning. The volume nearest the first event began at 06:28 UTC.
2 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds caused tree damage, including a large limb blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639898, 639900.